Hail, Vernon
- When
- April 23, 4:27 PM CST
- Where
- Vernon County, 1.29 mi ENE of Nevada
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.840, -94.350
Penny sized hail was reported.
Isolated strong to severe thunderstorms produced a few severe hail reports.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Isolated strong to severe thunderstorms produced a few severe hail reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 23, 12:59 PM CST, 3 hours 28 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Springfield MO 159 PM CDT Wed Apr 23 2025 .KEY MESSAGES... - Scattered rain chances (20-40%) west of Hwy 65 this afternoon. - More widespread rain chances (50-90%) Thursday and Friday. - Additional scattered thunderstorms will be possible on Saturday and Sunday. - Consecutive days of consistent rain have the potential to result in flooding impacts, particularly in the western portions of the region where more rain is expected. - More vigorous storms will be possible early next week. && .SHORT TERM /THROUGH THURSDAY NIGHT/... Issued at 158 PM CDT Wed Apr 23 2025 Synoptic overview and current conditions: Water vapor imagery and upper level analysis show broad west-southwest flow aloft across the CONUS. Some embedded shortwaves are evident: one over northeast California with another over eastern Oklahoma. A weaker disturbance was over central into west central MO and was producing some light showers with a few embedded thunderstorms in our far northwestern CWA. A bit more robust area of thunderstorms was over central KS aided by some increased low level winds and instability to our west. Temperatures early this afternoon were in the low to mid 70s so far with dew points in the mid 40s out east to the mid to upper 50s in the west. Rest of the afternoon and tonight: Some of the CAMS are developing some widely scattered convection late this afternoon into the early evening over our western CWA with some instability there. The more robust convection over KS should remain west and north of the SGF CWA, but have edged up pops slightly on our northern border(30-40%) during the late afternoon and early evening. Highs are on track to reach the upper 70s to low 80s with lows tonight from the mid to upper 50s. Thursday-Thursday Night: Expecting much of the morning to be dry across the area, but could start to see convection moving into the west by late morning to early afternoon and then developing and moving across most of the area during the rest of the afternoon as better moisture spreads northeast across the area. Some instability does develop over the western CWA, however shear is not very impressive and we are not expecting any organized severe storms. Highs for much of the area will be slightly cooler than today, but still from the mid 70s to low 80s. Shortwave energy will move across the area on Thursday night with shower/thunderstorm chances continuing(30-75%). Best chances will be across the north. && .LONG TERM /FRIDAY THROUGH TUESDAY/... Issued at 158 PM CDT Wed Apr 23 2025 A frontal boundary should push through the area on Friday with shower/thunderstorm chances continuing. Surface high pressure should track southeast out of the upper Mississippi valley and into the Ohio valley Friday night into Saturday, with moisture beginning to return over the western CWA during the day. Out west, a storm system will move inland and into California and will be the next storm producer over the area early next week. Additional scattered thunderstorms will be possible on Sunday(20-55%) with highest chances in the west. Overall rainfall amounts have come down quite a bit for the Thursday through Sunday time frame, but still could see some heavy rain and flooding in locations with repeat convection, especially over areas which received the most rainfall over the past weekend. Monday-Tuesday storm system: This system will begin to move into the plains on Monday with a surface front to start pushing into the area Monday night and continuing into Tuesday. Best upper level support looks like it will be north of the area, however enough of a shear/instability combo for a strong to severer weather potential with the front moving through. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1207 PM CDT Wed Apr 23 2025 For the 18z TAFS, may see some widely scattered thunderstorms develop later this afternoon near the JLN terminal and have added a prob30 group for 23z-01z. Otherwise most of the convection through 18z Thu should be north or west of the area with VFR conditions and a light southeast to south wind, generally at 10 kts or less. && .SGF WATCHES/WARNINGS/ADVISORIES... KS...None. MO...None. && SHORT TERM...Lindenberg LONG TERM...Lindenberg AVIATION...Lindenberg
Hazardous Weather Outlook National Weather Service Springfield MO 200 PM CDT Wed Apr 23 2025 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241900- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 200 PM CDT Wed Apr 23 2025 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited lightning risk. Limited excessive rainfall risk DISCUSSION... Scattered showers and thunderstorms will be possible near the Kansas Missouri border today and tonight. There is a marignal excessive rainfall risk for eastern Kansas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. More widespread rain arrives on Thursday and Friday. Heavy rainfall and additional flooding may be possible again towards the end of the week. Strong to severe storms will be possible late Monday into Tuesday as a strong frontal system moves through. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Lindenberg
Preliminary Local Storm Report
National Weather Service Springfield MO
136 PM CDT Wed Apr 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM Tornado 5 ENE Hartville 37.27N 92.42W
04/20/2025 Wright MO NWS Storm Survey
An NWS storm survey and public drone video
determined an EF-1 with 80-90 mph winds
uprooted numerous trees starting near the
intersection of Highway 38 and Highway E to
the east of Hartville...then intermittently
across fields south of Highway 38 and then
crossing the Highway to the north of Latham
Mill into the Dove Creek basin. It is
unknown whether the path continued further
into a wooded area west of Rayborn. Trees
near the endpoint showed a convergent fall
pattern as the tornado crossed the Highway
and through Dove Creek. Max winds were 90
mph and the width was 400 yards.
&&
SRPreliminary Local Storm Report
National Weather Service Springfield MO
254 PM CDT Wed Apr 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM Tornado 1 SE Garrison 36.83N 93.00W
04/20/2025 Christian MO NWS Storm Survey
A short-lived EF0 tornado downed large limbs
and caused minor shingle and siding damage
to a home before the path was no longer
visible into a forested area.
&&
SRPreliminary Local Storm Report
National Weather Service Springfield MO
312 PM CDT Wed Apr 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM Tornado 4 N Goodhope 36.97N 92.81W
04/20/2025 Douglas MO NWS Storm Survey
An EF0 tornado damaged trees, including some
being uprooted in a cyclonic pattern along
an intermittent path between Highway O and
Highway 14. A few homes and cars were
damaged by falling limbs.
&&
SRSpecial Weather Statement
National Weather Service Springfield MO
343 PM CDT Wed Apr 23 2025
MOZ067-078-232115-
Cedar MO-St. Clair MO-
343 PM CDT Wed Apr 23 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CEDAR AND SOUTH CENTRAL
ST. CLAIR COUNTIES THROUGH 415 PM CDT...
At 343 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stockton, moving north at 5 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Caplinger Mills, Cedar Springs, Stockton, Arnica, and Stockton Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3785 9358 3783 9360 3783 9363 3778 9363
3765 9372 3771 9394 3793 9391
TIME...MOT...LOC 2043Z 197DEG 6KT 3775 9381
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
WiseThe Springfield radar (KSGF), 107 km away, was scanning. The volume nearest the first event began at 22:27 UTC.
2 hail. Local standard time, as filed.
Penny sized hail was reported.
Penny sized hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2025Every state in 2025This day in weather historyWarnings in Missouri, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1250758, 1250759.